Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

July 19, 2011Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 19, 2011, 3:13 PM MDT for Blaine County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2011, 3:13 PM MDT (21:13 UTC)
Expired
Jul 19, 2011, 4:00 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WWUS85 KTFX 192113
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT TUE JUL 19 2011

MTZ013-047-051-192200-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
313 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EXTREME EASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 400 PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WINIFRED...OR 45 MILES
SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFSOUTHWESTERN BLAINE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4830 10932 4811 10880 4764 10934 4774 10964
TIME...MOT...LOC 2113Z 210DEG 30KT 4777 10938

$$

SUK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 2:27 PM MDT, 46 minutes earlier.

Area forecast discussion, Jul 19, 2:27 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT TUE JUL 19 2011

.DISCUSSION...
THIS AFTERNOON THROUGH THURSDAY EVENING...FORECAST STILL ON TRACK
FOR AN ACTIVE EVENING OF THUNDERSTORMS ACROSS THE REGION. SHARP
UPPER LEVEL TROF CURRENTLY CENTERED ALONG WA/OR/ID BORDER CONTINUES
TO MAKE STEADY EASTWARD PROGRESS...WITH ITS SURFACE COLD FRONT IN
FAR WESTERN MT.  THE FRONT SHOULD CROSS THE CONTINENTAL DIVIDE
DURING THE EARLY EVENING HRS. INITIAL THUNDERSTORM ACTIVITY HAS
ALREADY DEVELOPED OVER PARTS OF CENTRAL MT BUT IS NOT OVERLY STRONG
AT THIS TIME AS DRY AIR ALOFT IS LIMITING STORM DEVELOPMENT.
HOWEVER...THE APPROACHING FRONT/UPPER TROF WILL BRING IN
ADDITIONAL MOISTURE AND FAVORABLE WIND SHEAR FOR STRONG TO SEVERE
STORMS THIS EVE ACROSS A LARGE PART OF THE FORECAST AREA. MAIN
THREATS WILL BE LARGE HAIL AND STRONG-TO-DAMAGING WINDS. WITH THE
LATER ARRIVAL OF THE COLD FRONT...STORMS WILL LIKELY CONTINUE
UNTIL MIDNIGHT OR LATER OVER ERN PORTIONS OF THE FORECAST AREA
(FERGUS/BLAINE COUNTIES). FORECAST MODELS ARE IN GOOD AGREEMENT
THAT THE UPPER TROF WILL SWEEP INTO ERN MT OVERNIGHT...BRINGING
DRIER AND MUCH COOLER CONDITIONS FOR WED. A FEW RESIDUAL
RAINSHOWERS WILL BE POSSIBLE ALONG THE HILINE TOMORROW MORNING BUT
SHOULD DISSIPATE BY MIDDAY. HIGH TEMPERATURES TOMORROW WILL BE
15-20 DEGREES COOLER THAN TODAY...PROVIDING A WELCOME BREAK FROM
THE HEAT. WEAK HIGH PRESSURE WILL MOVE INTO THE NRN ROCKIES ON
THURS...WITH JUST A SLIGHT CHANCE FOR SHOWERS ALONG THE ROCKY MTN
FRONT. TEMPS WILL WARM SLIGHTLY TO THE LOW-MID 80S OVER THE PLAINS
AND VALLEYS AND THE LOW 70S IN THE MTNS. WARANAUSKAS

THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE PERIOD BEGINS WITH
AN UPPER TROF EXTENDING FROM WESTERN ALBERTA BACK ACROSS THE
PACIFIC NORTHWEST. SHORT WAVE ENERGY ROTATING OUT FROM THE BASE
OF THE TROF WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS TO THE
AREA ON THURSDAY NIGHT AND FRIDAY. THE UPPER TROF LIFTS OUT ON
SATURDAY WITH RISING HEIGHTS IN ITS WAKE. THIS WILL USHER IN A
RELATIVELY DRY AND WARM PERIOD FOR SUNDAY AND MONDAY. BY
TUESDAY...ANOTHER UPPER TROF WILL DIG ALONG THE WEST COAST.
SOUTHWEST FLOW ALOFT WILL INCREASE OVER THE AREA AS THE UPPER
RIDGE GETS NUDGED EAST. ISOLATED TO SCATTERED THUNDERSTORMS WILL
DEVELOP AND BEGIN TO INCREASE IN AREAL COVERAGE. COOLER AIR IN
THE WAKE OF THE UPPER TROF PASSAGE FRIDAY WILL KEEP TEMPERATURES
BELOW SEASONAL AVERAGES. A WARMING TREND WILL COMMENCE OVER THE
WEEKEND WITH READINGS CLIMBING ABOVE SEASONAL AVERAGES SUNDAY AND
THROUGH THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...
UPDATED 1740Z.
AN UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE REGION THROUGH 06Z
WEDNESDAY. A COLD FRONT MOVING EAST THROUGH THE AREA WILL TRIGGER
SHOWERS AND THUNDERSTORMS OVER THE ROCKY MOUNTAIN FRONT AND FAR
SOUTHWEST MONTANA AFTER 20Z. THESE STORMS WILL EVENTUALLY SPREAD
EAST THROUGH THE REMAINDER OF THE AREA. EXPECT SHOWERS AND
THUNDERSTORMS TO APPROACH KHLN AND KCTB AROUND 22Z...KGTF AND KLWT
AROUND 00Z...KHVR AND KBZN AFTER 01Z. SOME OF THE STORMS WILL HAVE
STRONG AND GUSTY WINDS. EXPECT MOST OF THE SHOWERS AND THUNDERSTORMS
TO EXIT THE REGION BY 06Z. OUTSIDE OF THE STORMS VFR CONDITIONS ARE
EXPECTED. WINDS WILL BECOME GUSTY ACROSS THE AREA WITH GUST OF 25 TO
30 KTS AFTER 22Z. WINDS COULD POSSIBLY GUST UP TO 40 KTS ACROSS
NORTH CENTRAL MONTANA AFTER 10Z WEDNESDAY. LANGLIEB

&&

.FIRE WEATHER...
WITH THE POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING AS DESCRIBED IN THE DISCUSSION ABOVE...SOME OF THESE
STORMS WILL LIKELY PRODUCE STRONG ERRATIC WINDS...AS LOW LEVELS
REMAIN VERY WARM AND DRY TODAY. HOWEVER...THERE IS SIGNIFICANT MID
LEVEL MOISTURE AND PRECIPITABLE WATER AMOUNTS OF 0.75 TO 1.25
INCHES ASSOCIATED WITH THESE STORMS. THIS WILL MAKE BOTH WET AND
DRY THUNDERSTORMS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
EVENING. WITH MANY FUELS STILL NOT AT CRITICAL STATUS AND FIRE
DANGER MOSTLY MODERATE...AM NOT ANTICIPATING RED FLAG CONDITIONS.
HOWEVER...FINER FUELS HAVE BECOME QUITE DRY AND ISOLATED FIRE
STARTS CANNOT BE RULED OUT...ESPECIALLY FROM HELENA SOUTH...BUT
THE POTENTIAL FOR WET THUNDERSTORMS WILL HELP MITIGATE ANY SMALL
FIRE STARTS. WILL THEREFORE HEADLINE THE POTENTIAL FOR THE WET/DRY
THUNDERSTORM MIX...BUT WILL NOT ISSUE ANY RED FLAG HIGHLIGHTS AT
THIS TIME. HOWEVER...WILL ENCOURAGE DAY SHIFT TO ASK LOCAL FIRE
OFFICIALS THEIR OPINIONS OF THE SITUATION TODAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  77  50  80 /  60  10  10  20
CTB  52  72  50  74 /  60  10  10  20
HLN  51  79  49  82 /  50  10  10  20
BZN  48  80  46  86 /  50  10  10  20
WEY  41  69  41  74 /  40  20  10  20
DLN  46  77  47  81 /  50  10  10  20
HVR  58  78  52  82 /  80  20  10  20
LWT  53  74  50  79 /  60  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...LANGLIEB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 5:11 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 AM MDT TUE JUL 19 2011

MTZ008>015-044>055-201200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
511 AM MDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE
WITH STRONG WIND GUSTS AND LARGE HAIL. SOME OF THESE STORMS MAY
ALSO PRODUCE BRIEF HEAVY RAINFALL...ESPECIALLY OVER THE PLAINS OF
CENTRAL AND NORTH CENTRAL MONTANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND THIS
EVENING BY THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
REPORTS OF FLASH FLOODING OR SEVERE WEATHER...INCLUDING STRONG
WIND GUSTS AND LARGE HAIL...WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jul 19, 1:51 PM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
151 PM MDT TUE JUL 19 2011

MTZ012-014-048-049-192045-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-EASTERN TETON
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
151 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK...
SOUTHERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 245 PM MDT...

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF FORT SHAW...OR 17 MILES
WEST OF CASCADE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   SIMMS...
   FAIRFIELD...
   FORT SHAW...
   SUN RIVER...
   VAUGHN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4768 11200 4768 11127 4722 11203 4735 11222
TIME...MOT...LOC 1951Z 225DEG 28KT 4735 11203

HOENISCH
Special weather statement, Jul 19, 2:23 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT TUE JUL 19 2011

MTZ013-047-051-192100-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
223 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS...EASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT...

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF WINIFRED...OR 36 MILES
SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN CHOUTEAU COUNTY...
  RURAL SOUTHWESTERN BLAINE COUNTY...
  RURAL NORTHEASTERN CHOUTEAU COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4827 10943 4804 10901 4760 10965 4773 10984
TIME...MOT...LOC 2022Z 199DEG 37KT 4777 10967

NL
Local storm report, Jul 19, 2:32 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             5 NNE SUN RIVER         47.60N 111.67W
07/19/2011  E0.25 INCH       TETON              MT   TRAINED SPOTTER

            HEAVY RAIN AND QUARTER INCH HAIL

&&

SUK
Special weather statement, Jul 19, 3:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT TUE JUL 19 2011

MTZ013-047-051-192200-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
313 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EXTREME EASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 400 PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WINIFRED...OR 45 MILES
SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFSOUTHWESTERN BLAINE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4830 10932 4811 10880 4764 10934 4774 10964
TIME...MOT...LOC 2113Z 210DEG 30KT 4777 10938

SUK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:59 PM MDTSpecial Weather StatementTFX31 min
Jul 19, 1:51 PM MDTSpecial Weather StatementTFXCascade54 min
Jul 19, 2:23 PM MDTSpecial Weather StatementTFX37 min
Jul 19, 3:14 PM MDTSpecial Weather StatementTFXChouteau46 min
Jul 19, 3:34 PM MDTSpecial Weather StatementTFXChouteau41 min
Jul 19, 4:01 PM MDTSpecial Weather StatementTFXChouteau44 min
Jul 19, 4:02 PM MDTSpecial Weather StatementTFXBlaine43 min
Jul 19, 4:07 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty38 min
Jul 19, 4:14 PM MDTSpecial Weather StatementTFXFergus46 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.